Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2002, 2:05 PM MDT for Weld County, Colorado. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 2:05 PM MDT (20:05 UTC)
- Expired
- Jul 3, 2002, 3:00 PM MDT
- In force
- 55 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Denver radar (KFTG), 43 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:22 PM MDT | Hail 0.75 | Keenesburg, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 2757 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891
WUUS55 KBOU 032005
SVRDEN
COC123-032100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
205 PM MDT WED JUL 3 2002
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 300 PM MDT
* AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTHWEST OF HUDSON...OR ABOUT 22 MILES
SOUTH OF GREELEY...MOVING NORTH AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORT
LUPTON...GILCREST...HUDSON...KEENESBURG...MILTON RESERVOIR AND
PLATTEVILLE.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
LAT...LON 4002 10490 4001 10447 4024 10439 4032 10471
4025 10485 4015 10490
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:49 AM MDT, 10 hours 16 minutes earlier.
Area forecast discussion, Jul 3, 3:49 AM MDT, 10 hours 16 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 345 AM MDT WED JUL 03 2002 SHORT TERM DISCUSSION: EACH DAY FOR THE PAST 3 DAYS THE CONVECTION HAS BEEN A LITTLE FURTHER NORTH. WITH WIND AND MOISTURE PROGS TDAY...IT LOOKS LIKE MORE OF AREA WILL FINALLY SEE SOME RELIEF FROM THE DRY HEAT. BEST CHANCE OF TSTMS WILL BE IN AND NEAR THE FOOTHILLS...PALMER DIVIDE AND URBAN CORRIDOR...BECAUSE OF SELY UPSLOPE FORCING. THIS AIRMASS HAS FAVORED EVNG CONVECTION...SO WILL BEGIN STORMS IN AFTN...BUT RAISE POPS A LITTLE THIS EVNG. LIGHT STEERING WINDS WILL RESULT AN LOCALLY HEAVY RAIN AS WE SAW LAST EVNG. THERMAL RIDGE HAS SHIFTED WWD AND WILL BE OVER MTNS TODAY. THIS WILL CAUSE MAX TEMPS TO BE A FEW DEGREES COOLER TODAY. IF TSTMS DEVELOP LATER THIS AFTN...COULD KEEP THE 90 DEGREE STREAK GOING HERE IN DENVER...IT WILL BE A CLOSE CALL. MUCH OF NORTHEAST COLORADO WILL AGAIN SEE LOW 90S TDY. TNGT...MODELS INDICATE WEAK UPWARD FORCING TONGT...SO THIS ALSO FAVORS CNVTN LATER INTO EVNG...AND PLENTY OF RESIDUAL CLDS OVNGT. DEWPOINTS WILL AGAIN INCREASE WWD ON SELY WINDS ON PLAINS LATE TNGT. RTG LONG TERM DISCUSSION: WK S/W WL HV CLRD DIST BY ELY THURS...AND ATM WL BE LRGLY DEVOID OF ANY WX FEATURES DURG THE DAY. HWVR...ATM WL STILL BE SOMEWHAT MOIST THURS AND THERMODYNAMIC INSTABILITY SHUD BE ENUF TO TRIGGER SCT TSTMS IN THE AFTN. LWR LVLS WL BE PERHAPS A LTL DRIER THAN WED SINCE THE ELY AND SELY FLOW WL HV DCRSD. THUS... CNVCTN WL INITIATE ALG THE FTHILLS THEN MOV INTO THE PLAINS. FLOW ALF NRLY ZERO THO AND STORMS SHUD BE SHORT DURATION-PULSE VARIETY. MAX TEMPS THURS SHUD BE QUITE SMLR TO WED. FRI...A VIGOROUS UPR TROF WL MOV THRU THE NRN ROCKIES WHICH WL HELP SHOVE THE RDG AXIS A BIT EWD. A WK MID LVL LOW WHICH HAS BEEN SITTING OVR ERN AZ THE PAST FEW DAYS WL MIGRATE EWD INTO NEW MEXICO. PW VALUES RISE APPRECIABLY FRI WITH DPR MSTR INVOF THIS FEATURE AND A SLGT INCR IN SLY FLOW FRI SHUD TAKE SOME OF THIS MSTR INTO OUR AREA. ATTM...SCT POPS LK OK FRI. AGAIN...MAX TEMPS SHUD STAY WITHIN A COUPLE DEGREES OF 90 LOCALLY. BY SAT...H5 AXIS IS PROGGED TO AMPLIFY AND RETROGRADE INTO WY. A DECENT LOOKING SURGE WILL THEN SPILL INTO THE NRN PLAINS DURG THE DAY SAT. THIS WL LEAD TO COOLER UPSLOPE FLOW. TEMPS SHUD RETURN INTO THE 80S. IF THE 90S STREAK IS STILL ALIVE AFTER FRI...IT WL MOST CERTAINLY BE OVER BY SAT. ATM BLO H7 WL BE MORE STBL WHICH MAY LIMIT AMT OF CONVECTION DESPITE DECENT AMTS OF MSTR. SUNDAY AND BEYOND...RDG WL CONT TO AMPLIFY INTO MT WITH ELY FLOW DVLPG TO OUR S OVR AZ AND NEW MEXICO. THIS MAY HELP STEER SOME EASTERLY WAVES INTO OUR VCNTY BY MON...BUT IT/S TOO EARLY TO TELL ATTM. MEANWHILE...QUITE A BIT OF MSTR IS PROGGED BY THE AVN TO BEGIN POOLING IN NRN MEXICO BY MON. THIS IS QUITE TYPICAL TO SEE IN THE SOUTHWEST THIS TIME OF YEAR...SO WE MAY BE SEEING SOME SIGNS OF A TRANSITION TO A WETTER PTRN. WL LV XTNDD PDS AS IS. 46 .DEN...NONE
In the hours before
Special weather statement, Jul 3, 10:11 AM MDT, 3 hours 54 minutes before
COZ030>051-032000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1010 AM MDT WED JUL 3 2002 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER BROOMFIELD CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: THE AIRMASS HAS BECOME MORE MOIST AND UNSTABLE DURING THE LAST 24 HOURS AS A PLUME OF MOISTURE HAS MOVED IN FROM THE SOUTH. SOUTHEASTERLY SURFACE WINDS WILL CONTINUE TO PUMP LOW LEVEL MOISTURE ACROSS THE NORTHEAST PLAINS OF COLORADO AND INTO THE FRONT RANGE FOOTHILLS AND PARK COUNTY THROUGH THE AFTERNOON AND EVENING. AS A RESULT...SCATTERED THUNDERSTORMS WILL BE DEVELOPING OVER THE FRONT RANGE EARLY THIS AFTERNOON AND THEN SPREAD AND DEVELOP EASTWARD ONTO THE PLAINS LATE THIS AFTERNOON AND EVENING. STORM MOVEMENT WILL BE VERY SLOW...SO LOCALLY HEAVY RAINFALL MAY OCCUR. STORMS WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN A 20 TO 30 MINUTE PERIOD. IF A STRONGER STORM STALLS...SOME FLOODING PROBLEMS MAY OCCUR ESPECIALLY IN AND NEAR THE HAYMAN FIRE. WIND SHEAR IN THE ATMOSPHERE IS VERY WEAK...SO THE THREAT OF SEVERE WEATHER WILL BE LIMITED TO BRIEF AND ISOLATED OCCURRENCES. THE STRONGEST STORMS WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. OVER THE FAR NORTHEASTERN PLAINS...STORM COVERAGE WILL BE LIMITED TO ISOLATED AS A STRONGER CAP EXISTS IN THE ATMOSPHERE. THE OUTLOOK FOR THURSDAY CALLS FOR SIMILAR CONDITIONS WITH A CONTINUED CHANCE OF AFTERNOON AND NIGHTTIME SHOWER AND THUNDERSTORM ACTIVITY. BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:37 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 53 min |
| Jul 2, 11:49 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 56 min |
| Jul 3, 12:05 AM MDT | Flash Flood Warning | BOU | Denver, Jefferson | 115 min |
| Jul 3, 12:32 PM MDT | Flash Flood Warning | BOU | Jefferson | 118 min |
| Jul 3, 1:01 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Jul 3, 2:29 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 61 min |
| Jul 3, 2:31 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 59 min |
| Jul 3, 3:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Jul 3, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 84 min |
| Jul 3, 4:22 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson, Park | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.